Hi everyone, I've been on clomipramine, 50 mg for the last 10 weeks. While it was a rocky start up, I've finally settled in and am feeling good relief from my anxiety and depression at this time. However, some nuisance side effects remain. Notably significant constipation, urinary hesitancy, sweating, sexual dysfunction (random), weight gain, body aches and fatigue.
Well great, if you're feeling good now. The last two times you posted, you were feeling really low (as in LOW) so it seemed your body has adjusted to the Clomipramine for now, at 50mg.
There are some things I've learned about tricyclics that are fairly much standard: dry mouth, constipation, sweating in high temperatures, and to some degree, sedation, as well.
I know of one woman who carries a water bottle wherever she goes - and it can be a hand sized Aquafine bottle - in order to deal with the dry mouth. She's been on her tricyclic for eight years, and to choose between the crazy anxiety or the dry mouth, the dry mouth doesn't seem so bad. And like her, you can expect to be a bathroom person. Do you work at a job that doesn't give you free reign to use the men's restroom regularly? If not, then heading to the bathroom every hour or so shouldn't be a bad thing.
Based on your last post, you seem to have an understanding wife, so I don't think she would mind a few "excuse me's" when you guys watch television together, because of the extra water consumption.
There's another poster here that takes Anafranil. I think his name is Steve. In fact, I believe he's answered one of your posts from last month. Based on what he writes, he seems to be fine with Anafranil. About every post I read of his is based on a recommendation of the medication. I also think he exercises regularly too, and the weight issue hasn't bothered him.
The sexual side effect issue usually settles down after you become stable at a certain dose on an antidepressant. You should discuss with your doctor about supplementing Wellbutrin or Buspar to alleviate the sexual side effects. Even if you hop to another antidepressant, I can tell you the sexual side effect may not be alleviated on the new antidepressant.
However that leads me to pill hopping.
I'm an unfortunate one where once I've weaned off a medication, it doesn't work as well the second go around (Paxil), and Zoloft didn't quite work as well as I wanted it to which started this med odyssey. In hindsight, I should've pushed through on the zoloft as I was only on 150 when I made the switch (perhaps should've tried 200), but hindsight is 20/20.
You seem to have gone through quite a few antidepressants just in 2013. You may even have taken a sample of every antidepressant family, (SSRI, SNRI, trycyclic, but no MAOIs), based on the range of antidepressants you've been prescribed. You seem well aware that changing antidepressant medications regularly has adverse effects on their effectiveness. If you regularly read the posters that come to the Medication forum, the biggest complaint I come across are from people who have tried several antidepressants, or several attempts at the same antidepressant, or several attempts every few years to start and stop a familiar antidepressant, and now, they can't find one that works. When they first started antidepressants, it worked within the first two or three weeks, but those results ,now, can't seem to be replicated.
Part of the problem is what's known as tachyphylasis, where antidepressant poop-out occurs, after several tries on them. If cats have just nine lives, an antidepressant users may have nine too, and you maybe heading to your last eight, and approaching nine, if you've tried several antidepressants already, within the past year. The next antidepressant may work(without any problems) or not, but usually the honeymoon periods happen to the first timers, however the return antidepressant users have to go through the side effects, regardless, even on the same med that made them feel good a few years prior.
Some posters get so frustrated to have to change antidepressants, because they can't get the same initial effect as their first try, when they first started antidepressants, and even contemplate 0119.
My days typically feel like a low grade flu. I discussed this with my pdoc and was provided some possible options to look at. Remaining on the clomipramine and dealing with the SE's, lowering the clomipramine to 25 and adding a low dose SRI, or replacing the clomipramine altogether. I told the pdoc that I would like to avoid polypharmacy as long as I have other monotherapy options and he suggested either remaining or switching. The options he gave in as far as switching were Cymbalta, Prozac or Pristiq. Given that Pristiq has no generic available, that really slimmed the options down to Cymbalta or Prozac (have had good success w/ Paxil and Zoloft, limited success w/ Lexapro).
Well, I think I've given you enough "speal" that, I think, it would be very unwise for you to change to another antidepressant. If you've already been on Lexapro, it's sister Celexa isn't going to be much of a help, because they are the same drug. The other two drugs that you mention, Cymbalta and Prozac, could be a possibility, but if you've been on Effexor (Venlafaxine) without much luck, don't expect a lot from another SNRI attempt with Cymbalta. Likewise if you've been on Zoloft before, an attempt at Prozac may not be guaranteed.
Honestly, your best bet is to stay with the Clomipramine (Anafranil), because it's already been ten weeks, and if you give it a few more weeks, you'll hit three months, and your body will be more stable at a dosage level. You will, however, need to make it too 100mg, (at the least) but each increase that you make will have some level of anxiety, because your body will need to adjust to the jump.
Also note, there is no such thing as one antidepressant is better than another. They all do the same thing - antidepressants spurn the growth of new brain cells in the brain's hippocampus due to atrophy from prolonged psychological stress. If you keep on changing antidepressants, you're really putting a lot of toxicity to your brain with this constant adjusting. You're almost making yourself a lab rat. (Sorry if that seems too offensive.)
Also you may want to do some extra reading on how antidepressants work:http://blogs.scientificamerican.com/scicurious-brain/2011/08/08/hippocampal-neurogenesis-depression-and-stress/http://www.jneurosci.org/content/20/24/9104.full.pdf
So three questions. Am I just being a baby and should I learn to just deal with these side effects given it's positive effects on my mood? Second, if a switch is warranted any experiences with either of these meds? Third, given my positive mental state at this time, if I decided to switch, would that make a transition easier than say, starting from scratch (I'm particularly concerned with Prozac given it's activating reputation)?
Any help would be appreciated. I have a follow up next Monday to discuss again these options and my pdoc appreciates my input.
I think the best answer to give you is stay on the Clompramine (Anafranil). It is a tricylic and they are not prescribed as frequently as SSRIs, however there are users on this forum that can give you advice on their experiences with the medication. You've already had one come in contact with you in one of your threads. Also you seem to have a doctor already familiar with the medication.
If you switch to a new antidepressant, personally, I don't think you'll be able to handle it very well, because you seem very prone to doubt antidepressants, based on going through so many of them within a year. So work with the one that you have, (Clompramine) that at least is working now.
One last thing, be aware of dosage amounts. Here is an antidepressant chart:http://www.oncologypractice.com/co/journal/articles/0206528t.pdf
If you've been on 150mg Setraline, or 50mg Paxil (Paroxetine) you need to expect to be within the same, equivalent dosage range with Clompramine (Anafranil) to get the same effect. Also, you should be on a benzodiazepine daily, in order to deal with the anxiety that comes with the Clompramine adjustment. If you review the recent post from Gandolph the Grey, he documents how taking Klonopin (Clonopin) daily twice a day, helped him with the transition to his SSRI.
If you're resistant to benzodiazepines, then you may need to choose to drop either your mind's resistance, or the pain that you feel for not having a benzodiazepine to calm you, as you adjust to the Clompramine at higher dosages.
I apologize if I wrote you a book, but your last two posts (from December and November) really got me sad and a bit depressed, since they were so distressing, and I thought I should provide you some more in-depth analysis. And if I come across as a little-know-it-all, I don't mean to be, and I'm sorry, but I really just wanted to be of help.